Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is depression a physiological or social phenomenon?
Jan 22, 2012

I recently saw the psychiatrist at my provider's office due to some depressive thoughts, and most recently, a lot of fuzzy concentration and memory problems. My memory has slowly stabilized if not improved, but I just wanted to know is depression a common occurrence due to the virus's effect in the body among HIV positive people (aside from the psychosocial factors)? Aren't antidepressants just an aid until one can change the psychosocial factors and feel better on their own?

Response from Dr. Fawcett

Depression, while common among those with the HIV virus (up to 50% lifetime occurrence), is not well understood. Research does indicate that the virus itself can cause depressive symptoms, including those you experienced. Some people have pre-existing depression while others develop it after diagnosis. Individuals co-infected with hepatitis B or C are at even higher risk for a depressive disorder.

In many cases, individuals greatly benefit from the use of antidepressants because the cause of depression is not simply psychosocial factors (although they are a factor) but neurochemical processes as well. Many people, in consultation with their physician, do come off their antidepressant after a period of time. If you are experiencing depression is it very important to have a professional evaluation because it can impact not only quality of life, but risk factors for suicide and even medication adherence.

-David



Previous
Looking for help In west Texas
Next
When does it get better?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement